The glories of middle age...

Discussion in 'The Watercooler' started by witzend, Jan 25, 2012.

  1. witzend

    witzend Well-Known Member

    So, when I had my stitches out last week, I asked the doctor to look at my ear, which has been bothering me for weeks, and of course I've had that cold that was going around since before Christmas. He removed a bunch of wax and said that my eardrum was "gray". (!) He could see that my sinuses were still irritated, so he gave me yet another (3rd) round of antibiotics. First was Cipro, which I do fine with, then a Z-pak, now it's Ceftin, and I am on day 6 of 7.

    I've had diarrhea for days. I feel like a wrung out rag. I'm essentially living on non-fat active culture plain yogurt, pancakes, white rice, water and Pepto, with a lot of Imodium. Nothing stays with me for longer than 15 minutes. So how the heck come I haven't lost an ounce? The good news is that my sinuses have cleared up. But really - I'm hungry!
  2. TerryJ2

    TerryJ2 Well-Known Member

    Ew! Oooh! So sorry.
    I take it that you have stomach issues from the antibiotic? That happens to me with-zithromax, but I have to deal with-it because I'm deathly allergic to everything else.
    Feel better quickly!
    Do you have any nice lavender herb packs you can put in the microwave and then put on your pillow at night for that ear?
  3. witzend

    witzend Well-Known Member

    Thanks, Terry. The ear is feeling much better since they got the wax cleared out. I'm just having a hard time getting my tummy to settle. husband has Friday off of work and Saturday is our Anniversary. He's all hot to trot to do something fun, and I'm all hot to trot to sleep.
  4. AnnieO

    AnnieO Shooting from the Hip

    Witz, I'm betting you're retaining water, is why you're not losing weight. Antibiotics do that to me...

    Have you tried peppermint? For the tummy. Peppermint tea works well for me...
  5. Signorina

    Signorina Guest

    Be careful Witz - I got C-Diff from being on antibiotics for a sinus infection that wouldn't quit. Not to mention the ummmm itch down below....

    The C-diff was murder and the treatment is an even stronger antibiotic - Flagyl.

    I lived on chicken broth and saltines for a month
  6. buddy

    buddy New Member

    OH NO! Well, good the ear is better but what a mess... I hope you can eat soon.
  7. witzend

    witzend Well-Known Member

    Signorina, I'm definitely keeping a level head about this. I got seriously ill to the point of hospitalization in Mexico with food poisoning, and I don't ever want to be there again. If this doesn't start to get better once I'm of the antibiotics, I'm heading right back to the doctor.
  8. Hound dog

    Hound dog Nana's are Beautiful

    The rounds of antibiotics have done a number on the good bacteria in your digestive tract, as in killing them off, triggering diarrhea. I'm having a brain fart, but it actually has a name. Anyhoo, oh wait, it's call C-diff. Particularily foul odor related to it. (sorry to gross anyone out but that is a red flag for it) And it has a fatty type consistancy to it too. I'm not the least bit squeamish to anything related to the body but C-diff is another matter.

    You need to call the doctor and let him know about the diarrhea. He may have to script you something strong enough to handle it.

    Hope you feel better soon.

  9. witzend

    witzend Well-Known Member

    Lisa, I know exactly what you're talking about with the foul odor and the sliminess from when I was sick in Mexico,(it was AWFUL!) and luckily that's not happening. I know for sure that the medications are killing my good bacteria, and I'm keeping a good eye on that. Beyond the yogurt, I'm also taking saccharomyces boulardii, so I'm hoping that I can get right back on track once I take that last dose of antibiotics.
  10. Hound dog

    Hound dog Nana's are Beautiful

    Well at least it hasn't progressed that far. I wouldn't wish C-diff on my worst enemy.
  11. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Well I would trade you some diarrhea for some constipation! Maybe we could get it leveled out to an even
  12. witzend

    witzend Well-Known Member

    No thanks, Janet! I'm concerned that once I get off the antibiotic that all of the Pepto and Imodium will really kick in and then I'll have that problem.
  13. InsaneCdn

    InsaneCdn Well-Known Member

    THAT is what this age/stage of life is all about... its one extreme, or the other!
    I'm frozen - or scorching.
    I'm dead tired - or could "dance until the sun comes up".
    There just is NO in-between on anything these days!
    Last edited: Jan 25, 2012
  14. gcvmom

    gcvmom Here we go again!

    Give husband a raincheck and plan something fun when you're feeling better. And hopefully that will be SOON! :)
  15. susiestar

    susiestar Roll With It

    Witz, it may be that the antibiotics have your digestive tract very irritated and you need more than the yogurt and whatever else you are taking. You might as the doctor for some generic donnatol. It has 4 different rx medications in it, in low doses, and works to help stop the spasms in your gut. I had a round of antibiotics kick off something similar way back before Halloween and given the tendency for my body to do this nonsense (IBS), I am STILL needing the medication to make things behave. I get it tapered down and then it gets irritated again and starts back up. If you can get this treated NOW, then maybe you won't deal with this for as long as I have. Given that I am on WAY stronger medications than Janet, you would THINK that I would have her problem, but nope. If you cannot take the donnatol, there is another medication called bentyl that might help. BOTH are available as generic and are quite cheap.

    I don't know what that whatever it is long name medication you are taking is, but I am guessing it is a probiotic. You may want to add acidophilus as that can also be very helpful with this. It is the best I have found to take with antibiotics to keep from getting yeast infections in various places. It works better for me than many of the more expensive varieties and mixes of probiotics, but that is a very individual thing.

    For any nausea, get some ginger root in the produce section. Use a paring knife and cut the end and a few thin slices off the end, take the outer skin off, and put them in a mug of hot water. Let sit for 3-5 min, and drink - add honey, lemon, whatever will work with your body. This has proven to be more effective than most rx antinausea medications in the recent studies I have seen. It really works for us - the entire family.